Alert archive / Ohio / Flash Flood Warnings in 2019

Flash Flood Warning 11, NWS Cleveland, OH

June 16, 2019Morrow County, Ohio

NWS Cleveland, OH issued this flash flood warning at Jun 16, 2019, 12:40 AM EDT for Morrow County, Ohio. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2019, 12:40 AM EDT (04:40 UTC)
Expired
Jun 16, 2019, 4:45 AM EDT
In force
4 hr
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Flood severity
None

County Morrow County, OH

The radar

The Cleveland radar (KCLE), 124 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 3:30 AM EDTFLASH FLOOD4 Ese Mount Gilead, OHNUMEROUS COUNTY ROADS WERE FLOODED AND IMPASSABLE DUE TO HIGH WATER. COUNTY ROAD 109 HAD WATER RUSHING OVER THE ROAD FROM THE KOKOSING RIVER AND WAS CLOSED. WHETSTONE CREEK NEAR MT. GILEAD QUICKLY WENT INTO FLOOD STAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 170 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.7 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2019-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2019-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 290 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
172 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
290 m²/s²
0-3 km storm-relative helicity
374 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

554 
WGUS51 KCLE 160440
FFWCLE
OHC117-160845-
/O.NEW.KCLE.FF.W.0011.190616T0440Z-190616T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cleveland OH
1240 AM EDT Sun Jun 16 2019

The National Weather Service in Cleveland has issued a

* Flash Flood Warning for...
  Morrow County in north central Ohio...

* Until 445 AM EDT.

* At 1239 AM EDT, local law enforcement reported flooding across 
  portions of Morrow County. Water was filling in much more than the 
  usual low lying areas. Up to two inches of rain have already 
  fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Mount Gilead, Cardington, Ashley, Chesterville, Sparta, Edison,
  Marengo, Fulton, Iberia and Shauck.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4036 8293 4041 8293 4042 8302 4048 8302
      4049 8296 4064 8296 4064 8286 4071 8285
      4071 8262 4067 8262 4067 8265 4064 8264
      4063 8262 4055 8262 4055 8264 4034 8265

$$
1 follow-up statement
249 
WGUS71 KCLE 160700
FFSCLE

Flash Flood Statement
National Weather Service Cleveland OH
300 AM EDT Sun Jun 16 2019

OHC117-160845-
/O.CON.KCLE.FF.W.0011.000000T0000Z-190616T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Morrow OH-
300 AM EDT Sun Jun 16 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 AM EDT FOR
MORROW COUNTY...

At 256 AM EDT, 2 to 3 inches of rain fell across a large portion of 
Morrow county. A river gauge on White Stone Creek in Mount Gilead 
exceeded the flood stage of 9 feet and may reach 10 to 10.5 feet. 
Water levels this high along the creek may impact a few homes and 
businesses along South Main Street. 

Some locations that will experience flooding include... 
Mount Gilead, Cardington, Ashley, Chesterville, Sparta, 
Edison, Marengo, Fulton, Iberia and Shauck.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4036 8293 4041 8293 4042 8302 4048 8302
      4049 8296 4064 8296 4064 8286 4071 8285
      4071 8262 4067 8262 4067 8265 4064 8264
      4063 8262 4055 8262 4055 8264 4034 8265

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 9:14 PM EDT, 3 hours 26 minutes earlier.

Area forecast discussion, Jun 15, 9:14 PM EDT, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
914 PM EDT Sat Jun 15 2019

.SYNOPSIS...
A cold front will reach the lower Great Lakes tonight and stall
over northern Ohio on Sunday. Several weak low pressure systems
will move through the region along the front before it is pushed
south of the area on Tuesday. High pressure will attempt to
build in from the north on Tuesday into Wednesday. However,
another low pressure system enters the region on Wednesday night
for the end of the week.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
Thunderstorm complex continues to move east-northeast toward the
area and this will bring some locally heavy rain with the
feature as it moves through much of the local area. Areas in the
northwest will escape this round overnight. Rainfall rates are
expected to be heavy so expect ponding of water to occur with
this rainfall. Streams and creeks will also respond quickly to
the expected rain. The other issue will be the need to watch
storms as they approach the area. Some storms have exhibited
signs of rotation with them so far. So, will be monitoring
through the evening. Flash flood watch remains in effect.

Previous Discussion...

The next 36 hours continue to look fairly wet over the region.
Will maintain the Flash Flood Watch as is for now, but trends
remain that the southern half of the forecast area is most at
risk for flooding this weekend. A large area of rain with some
embedded thunder extends from western Ohio into eastern Illinois
with a weak front near the Ohio River. This rain will continue
entering the forecast area this evening. An MCV feature over
western Illinois will continue east tonight and generate
additional showers and perhaps an isolated thunderstorm.
Rainfall totals tonight will be in one to two inch range with
the highest amounts expected where this MCV feature tracks. A
cold front slowly approaching from the north will stall over the
forecast area on Sunday and be the source for additional shower
and thunderstorm development. The portions of the forecast area
in the warm sector of the front will be the area to watch for
flooding concerns on Sunday, as convective development may allow
for heavier rainfall rates on what will be already saturated
grounds. Given that the area will be fairly worked over and
remain fairly cloudy, not expecting widespread thunderstorm
development. Have the highest PoPs in the southern CWA, while
have reduced PoPs north of the front with drier northerly flow
which will help prevent rain. Temperatures remain cooler than
normal through the period with highs in the lower 70s.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
An active period continues during the work week as a frontal
boundary remains just south of the area. Low pressure will move
along the front just south of the area Monday and again late Tuesday
into Tuesday night, bringing precipitation chances to the area. The
best precipitation chances will be south of a Findlay to Meadville
line through most of the period, with likely pops centered around
the best chances/low passage Monday afternoon and late Tuesday.
Highs will be in the mid/upper 70s will lows in the low 60s.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
The active pattern continues into the weekend, with another low
tracking across the area late Wednesday night through Tuesday. Have
pops increasing to likely through this period. A brief ridge of high
pressure will bring dry conditions for a short time by Friday,
however precipitation chances increase heading into the weekend as a
shortwave rides east along a building ridge across the region.
Models start to diverge a bit with this system, so confidence only
high enough for chance pops Friday night into Saturday. Highs will
generally be in the mid to upper 70s, with some warming to near 80
by the weekend. Lows will generally be in the low 60s.

&&

.AVIATION /00Z Sunday THROUGH Thursday/...
Thunderstorm complex moving through Indiana into Ohio appears to
be weakening our precipitation to the north at this time. The
heavier rain should stay across the southern tier counties of
the forecast area. We could see a break in the rain overnight
and then another round that is currently over Iowa will move
east across the area Sunday morning. Ceilings and visibilities
have the potential to make wide swings through the period as
showers move in and lower ceilings and then subsidence behind
the showers brings ceilings and visibilities back up. Winds
should be pretty much light and variable after sunset into
tomorrow as the cold front slips slowly south into the area.

OUTLOOK...Non-VFR possible through Tuesday and again Thursday.

&&

.MARINE...
Southwest winds over the lake this afternoon and evening will become
more northerly to northeasterly late tonight as a cold front sinks
south across the lake. The boundary will remain just south of the
lake through at least midweek, bringing light northeast to north
flow for much of the period. A low will move across the lake towards
the end of the week, with winds becoming northwest Thursday night
into Friday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Flash Flood Watch through late Monday night for OHZ003-006>014-
     017>023-027>033-036>038-047-089.
PA...Flash Flood Watch through late Monday night for PAZ001>003.
MARINE...None.

&&

SYNOPSIS...Sefcovic
NEAR TERM...Lombardy/Sefcovic
SHORT TERM...Greenawalt
LONG TERM...Greenawalt
AVIATION...Lombardy
MARINE...Greenawalt
Hazardous weather outlook, Jun 15, 4:40 PM EDT, 8 hours before
Hazardous Weather Outlook
National Weather Service Cleveland OH
440 PM EDT Sat Jun 15 2019

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-162045-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
440 PM EDT Sat Jun 15 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE MONDAY NIGHT...

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-162045-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
440 PM EDT Sat Jun 15 2019

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 11:36 PM EDTAreal Flood AdvisoryCLEMarion, Morrow, Wyandot6 hr
Jun 16, 12:50 AM EDTAreal Flood AdvisoryCLEAshland, Richland4 hr
Jun 16, 1:00 AM EDTFlash Flood WarningCLEAshland, Richland6 hr
Jun 16, 1:19 AM EDTRiver Flood WarningCLEMarion8 days
Jun 16, 1:56 AM EDTAreal Flood AdvisoryCLEMedina, Portage, Summit, Trumbull, Wayne6 hr
Jun 16, 3:35 AM EDTRiver Flood WarningCLESummit6 hr
Jun 16, 4:43 AM EDTAreal Flood WarningCLEMorrow15 hr
Jun 16, 5:12 AM EDTRiver Flood WarningCLETrumbull46 hr
Jun 16, 6:13 AM EDTAreal Flood WarningCLEAshland, Richland15 hr
Jun 16, 11:36 AM EDTRiver Flood WarningCLEMarion5 days
Jun 16, 11:36 AM EDTRiver Flood WarningCLETrumbull38 hr
Jun 16, 12:21 PM EDTRiver Flood WarningCLEHancock11 hr
Jun 16, 1:44 PM EDTRiver Flood WarningCLESummit4 hr
Jun 16, 3:27 PM EDTTornado WarningCLECuyahoga, Geauga, Portage, Summit33 min
Jun 16, 4:19 PM EDTTornado WarningCLETrumbull43 min
Jun 16, 5:58 PM EDTRiver Flood WarningCLECuyahoga10 hr

Nearby

Flash Flood Warnings in Ohio, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.